MONROE COUNTY, N.Y. (WROC) — A deadly drug has been linked to seven fatal overdoses this past week in Monroe County. It’s called Xylazine, a type of horse tranquillizer.
At Riverside Veterinary Hospital, the tranquilizer is used to sedate cats and dogs. It can also be used on horses, but Dr. Kirsten Mueller with the hospital says these days – it’s actually less common.
“We use it less commonly than we used to, because there are safer choices in the same class of drugs as Xylazine.”
She says it’s not ideal, and is almost being phased out over the years. So for her to imagine the effect this has on humans – it’s terrifying.
“It’s scary to think,” she said. “It affects blood pressure, it affects pressure in brain, heart rate,” said Dr. Mueller.
And it’s not even controlled. She says most sedatives require paperwork and a license, but not this one.
“A lot of the other sedatives yes, but not Xylazine specifically.”
So how are people getting their hands on it?
Jonathan Westfall with Rocovery Fitness says it could be as simple as making it at home, or getting it overseas.
“You’re finding a lot of domestic labs popping up,” he said.
The appeal? It’s cheaper, it’s stronger, and it’s harder to detect in labs.
That’s where Westfall says a lot of work is needed to help prevent this from the start.
“We need to address what’s causing these people to turn to these substances,” he said.
And approach them with compassion, not judgement.
“Recovery is possible, no one is too far gone,” he said. “There’s resources available we have open access 24/7 to go in and get referrals, get connected. You go into the process and there is recovery support on the backend like us.”
Officials say Narcan does not work on Xylazine – however Narcan should still be used since it’s often mixed with opioids.